Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Albuquerque, NM

July 2, 2002Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 2, 2002, 8:34 PM MDT for Quay County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2002, 8:34 PM MDT (02:34 UTC)
Expired
Jul 2, 2002, 9:00 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS55 KABQ 030234
SVRABQ
NMC037-030300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
834 PM MDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 900 PM MDT

* AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF RAGLAND...OR ABOUT 28
  MILES SOUTH OF TUCUMCARI...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHEAST OF HOUSE AT 900 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3485 10370 3489 10386 3460 10402 3461 10371

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 2, 3:45 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT TUE JUL 2 2002

RADAR SCOPE A LITTLE MORE ACTIVE TODAY VERSUS YESTERDAY. ABQ
SOUNDING SHOWED AN INCREASE OF 0.20 VERSUS THE PREVIOUS MORNINGS
SOUNDING SO THAT MAY HAVE SOMETHING TO DO WITH IT ALTHOUGH SURFACE
DEWPOINTS WERE A TAD LOWER THIS MORNING VERSUS YESTERDAY MORNING.
WILL MENTION STRONG STORM WORDING FOR THE EASTERN PLAINS AND CENTRAL
MOUNTAIN ZONES AS SOME SMALL HAIL MOST LIKELY COMING OUT OF THE
STRONGER CELLS. RAWS SITE NEAR JEMEZ IN THE NORTHERN MOUNTAINS HAD
0.18 OVER A TWO HOUR SPAN SO THE ACTIVITY THERE HAS A MIXTURE OF WET
AND DRY. LAPS ANALYSIS SHOWING HIGH CAPES ACROSS THE EASTERN TIER OF
THE STATE DUE TO HIGH SURFACE DEWPOINTS. WONDERING WHETHER CLAYTON
IS THAT HIGH WITH UPPER 60S BUT DISTINCT BOUNDARY IN PLACE BETWEEN
THE CENTRAL MOUNTAINS AND EASTERN PLAINS. WILL USE LAST NIGHTS
ACTIVITY FOR THE FORECAST TONIGHT BUT UPTICK POPS AND THUNDERSTORM
WORDING. COMPARED TO LAST NIGHT...ACTIVITY DIED DOWN QUICLY AFTER
SUN DOWN BUT WILL KEEP IT GOING THROUGH THE EVENING HOURS. WITH ALL
THE ACTIVITY ALONG THE CENTRAL MOUNTAINS WILL UPTICK THE EAST CANYON
WINDS INTO THE RIO GRANDE DRAINAGE. FEEL IT SHOULD HAPPEN SOONER
WITH A LITTLE MORE GUSTO VS THE PREVIOUS NIGHT. FOR THE REST OF THE
NEAR TERM THROUGH FRIDAY WILL GO WITH THE MESO ETA AND ETA SOLUTION
VERSUS THE AVN. FEEL THAT THE MESO ETA HAS BEEN HITTING THE
PRECIPITATION COVERAGE AND LIKE THE ETA MOS GUIDANCE NUMBERS. AVN
PRETTY QUICK TO BRING IN THE DRIER SOUTHWESTERLY FLOW THURSDAY
VERSUS MESO ETAS MORE MODERATE SOUTH...SOUTHEAST WINDS WHICH MEANS
KEEPING THE MOISTURE IN PLACE. MODELS ALL IN AGREEMENT WITH BRINGING
THE HIGHER DEWPOINTS IN ACROSS THE WEST THE NEXT COUPLE OF DAYS.
THUS THE BEST CHANCE FOR WETTING RAINS WEST OF THE CENTRAL MOUNTAIN
CHAIN IN A COUPLE OF WEEKS. THE MAIN TRIGGER WILL BE THE SURFACE TO
700 MB CONVERGENCE WHICH IS EXPECTED TO SET UP SOMEWHERE NEAR THE
CONTINENTAL DIVIDE THE NEXT COUPLE OF DAYS. MODELS SHOWING BASICALLY
A PURE DEFORMATION FIELD ALONG THE DIVIDE ON WEDNESDAY AS THE WAVE
OVER TEXAS DRAWS CLOSER TO THE STATE AND THE CLOSED LOW OFF THE CA
COAST STARTS TO KICK TO THE EAST. WITH SOME POSSIBLE CAPPING ISSUES
ACROSS THE EASTERN PLAINS WILL TONE DOWN THE THUNDERSTORM MENTION
BUT FIGURE THE OUTFLOW ORIGINATING FROM THE CENTRAL MOUNTAINS AS
WITH THE PAST FEW DAYS WILL BREAK THE CAP.

THE EXTENDED LOOKS TO BE DRIER THAN THE NEAR TERM WITH A STRONG
RIDGE BUILDING OVER THE INTER ROCKY MOUNTAIN RANGE. THINKING THAT
THE SURFACE DEWPOINTS WILL BE SLOW TO SCOUR OUT BUT MODELS INDICATE
THAT THE DRIER AIR BEHIND THE CUT OFF EJECTION FROM THE SOUTHERN CA
COAST WILL NOT BE TOO FAR AWAY IN ARIZONA. THUS WILL MENTION CHANCE
IN THE MORE PRONED NORTHERN AND CENTRAL MOUNTAINS OVER THE WEEKEND
WITH FEW ELSEWHERE. THEN KEEP CHANCE IN THE FAVORABLE CENTRAL
MOUNTAIN AREA EARLY NEXT WEEK WITH SLIGHT CHANCES ELSEWHERE. LOTS OF
UNCERTAINTY AS WHETHER MOISTURE ORIGINATING FROM AN EASTERLY FLOW
CAN WRAP AROUND THAT UPPER LEVEL HIGH EARLY NEXT WEEK. WACHTER

ABQ TT 070/094 068/089 067 52134
SAF TT 060/089 057/084 057 52335
TCC BB 067/088 065/083 066 52112

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:40 PM MDTSevere Thunderstorm WarningABQGuadalupe50 min
Jul 3, 4:54 PM MDTSevere Thunderstorm WarningABQTorrance66 min
Jul 3, 5:33 PM MDTFlash Flood WarningABQGuadalupe, Torrance57 min
Jul 3, 5:45 PM MDTSevere Thunderstorm WarningABQGuadalupe60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.